ACMT Toxicology Visual Pearls: Mushroom Mania

mushroom poisoning amanita muscariaAfter eating the mushroom pictured, a 15-year-old patient arrives to the emergency department agitated, diaphoretic, and hallucinating, and then acutely becomes more somnolent and less responsive. Which neurotransmitter systems are affected by the toxins contained in this mushroom?

  1. Acetylcholine and histamine
  2. Dopamine and norepinephrine
  3. Gamma-aminobutyric acid (GABA) and N-methyl-D-aspartate (NMDA)
  4. Glycine and serotonin

(more…)

ACMT Toxicology Visual Pearls: Toxic Mouth Pain

betel nut mouthA middle-aged Asian female presents to the emergency department complaining of 2-3 days of mouth pain. She has chewed betel nut for a number of years. Which of the following is true regarding her presentation and management?

  1. Debridement should be avoided.
  2. Metronidazole is contraindicated due to the potential of a disulfiram-like reaction.
  3. Oral secretagogues should be used due to the anticholinergic effects.
  4. The patient is at increased risk of oral cancer.

(more…)

By |2019-11-12T19:05:57-08:00Aug 30, 2018|ACMT Visual Pearls, ENT, Tox & Medications|
Go to Top